Why won't Juvederm Ultra plus XC dissolve? (photos)

I was injected with 3syringes of Juvederm Ultra Plus XC in just the cheek area/under eyes (not the tear trough).The area was overfilled and the filler was placed too close to my eyes making my cheeks look puffy, wide, too high and changed my smile.I had multiple vitrase injections which did help but the filler does not seem to be going away completely and it has been a year. Having thick skin, has Juvederm caused scar tissue, swelling, permanent stretching or is the filler still present?Pls help

Doctor Answers 8

Vitrase to dissolve filler

 Thank you for your question, and sorry to hear that you did not have a good experience.  Injecting Juvederm to achieve a soft and natural enhancement is an art. I would make sure that you know who your injector is and what experience they have. The use of Vitrase is an even more of an art than the traditional fillers, as this is done much frequently. I would definitely look for an expert injector for any future injections, including the Vitrase injections.  I would recommend a consultation with an experienced board-certified plastic surgeon or dermatologist to examine you to see whether additional dissolving is feasible.

Fillers and Hyraluronidase

Are you sure you had Juvederm placed?  I find hyaluronidase quite reliable in dissolving product that is unwanted. 

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

There still is an art to dissolving filler just as there is to placing

If you are using the same person that put the filler in, to help dissolve it, that may be the problem. It is not just injecting the Vitrase anywhere. It needs to be properly placed. Juvederm is harder than other HA fillers to dissolve and takes more than one treatment usually. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Nonsurgical Cheek Augmentation Using Volumizing Fillers Requires Physician Experience & Expertise

First, let me say that I am sorry that you are having this difficulty. The good news is that fillers, such as Juvederm Ultra Plus XC are not permanent fillers and the material should ultimately be broken down and metabolized naturally, the way that natural hyaluronic acid (our own) eventually is. (This is, incidentally, the reason that I am not in favor of the use of foreign-to-the-body fillers, such as silicon, artecoll and bio-alcamid, which, if early or late-developing problems occur, cannot be easily removed from the skin--if at all).

In the case of hyaluronic acid fillers, such as Juvederm, there seems to be (depending upon their individual physical and chemical properties) a hierarchy vis-a-vis their dissolvability with hyaluronidase  Products such as Voluma XC and Belotero are less easily dissolved with the enzyme; Juvederm products are intermediate in their response to being dissolved; and Restylanes are the most easily eliminated in this fashion.

The seeminly excessive amount of Juvederm injected in this case, along with Juvederm's individual rate of response to hyaluronidase may explain the persistence noted here. In my experience, the upper cheek location is also generally a place where filler may persist for a somewhat longer period of time (as opposed to more mobile locations like the smile lines). Finally, since Juvederm holds on to tissue water, even as its molecules are being dissolved, this may likewise be contributing to the persistence of the cheek swelling.

A second opinion by an experienced, expert board certified aesthetic physician injector might be in order. ,

Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 23 reviews

Juvederm is difficult to inject well and lasts a lot longer the more that is injected.

Juvederm or any hyaluronic acid injected to improve volume in the cheeks is difficult to do well. Unfortunately, you had 3 syringes injected and that is a lot of product.  The problem is that it takes a lot longer for your body to get rid of the product.  The problem with Vitrase injections is that it may not be injected where the Juvederm is.  I recommend that you get evaluated by a board certified plastic surgeon, who has a lot of experience with fillers.  I never use hyaluronic acid for improving cheek volume because Sculptra is a much superior product for getting natural results.  Good luck!

Dissolving Juvederm

Thank you for sharing your case.  I'm sorry that you have had to deal with this situation for the last year!  My first question is whether you are sure that only Juvederm was injected?  Sometimes, patients forget or don't realize that other fillers are used in combination with Juvederm.  Products like Radiesse will not respond to vitrase injections.  Obtain a copy of your medical record and consider seeking a second opinion.  In the end, you will likely need more hyaluronidase injections before considering any other treatments.  Good luck!

Samuel Baharestani, MD
Long Island Oculoplastic Surgeon
4.8 out of 5 stars 24 reviews

Juvederm Ultra Plus XC

Juvederm Ultra plus XC is a wonderful product if placed correctly.  Voluma would have probably been the more appropriate product to be placed.  That being said, it sounds like you need more Vitrasae to dissolve the product.  Please consult a board certified dermatologist with expertise in facial injections.  Best, Dr. Green

Why won't Juvederm Ultra plus XC dissolve? (photos)

By examining you in person, a plastic surgeon will be able to tell if there is still filler present. The skin shouldn't be stretched but depending on when your last Vitrase injection was, there may still be swelling present. If the Vitrase injections seem to be helping with each injection, you may consider continuing these until there is no further improvement. At that point you would know all the filler is gone and know how to proceed. 

Hope that helps!

CDK

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.